Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 162, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2023, 3:09 PM CDT for Reynolds County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2023, 3:09 PM CDT (20:09 UTC)
- Expired
- May 15, 2023, 3:33 PM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Reynolds County, MO
The radar
The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
470
WUUS53 KLSX 152009
SVRLSX
MOC179-152100-
/O.NEW.KLSX.SV.W.0162.230515T2009Z-230515T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
309 PM CDT Mon May 15 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
East central Reynolds County in southeastern Missouri...
* Until 400 PM CDT.
* At 309 PM CDT, a severe thunderstorm was located near Ellington,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ellington and Redford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 9101 3730 9105 3741 9092 3723 9081
TIME...MOT...LOC 2009Z 228DEG 11KT 3728 9100
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
219
WWUS53 KLSX 152024
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
324 PM CDT Mon May 15 2023
MOC179-152100-
/O.CON.KLSX.SV.W.0162.000000T0000Z-230515T2100Z/
Reynolds MO-
324 PM CDT Mon May 15 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL REYNOLDS COUNTY...
At 323 PM CDT, a severe thunderstorm was located 8 miles northeast of
Ellington, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Redford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9096 3732 9099 3738 9090 3723 9081
TIME...MOT...LOC 2023Z 263DEG 20KT 3731 9085
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM858
WWUS53 KLSX 152033
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
333 PM CDT Mon May 15 2023
MOC179-152043-
/O.CAN.KLSX.SV.W.0162.000000T0000Z-230515T2100Z/
Reynolds MO-
333 PM CDT Mon May 15 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL REYNOLDS COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
Remember, a Severe Thunderstorm Warning still remains in effect for
east central Reynolds County and southern Iron County until 4 PM.
LAT...LON 3726 9096 3732 9099 3738 9090 3723 9081
TIME...MOT...LOC 2031Z 228DEG 11KT 3733 9082
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:42 PM CDT, 27 minutes earlier.
Area forecast discussion, May 15, 2:42 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
242 PM CDT Mon May 15 2023
.SHORT TERM... (Through Late Tuesday Night)
Issued at 241 PM CDT Mon May 15 2023
A west to east oriented cold front has been sinking south through
the CWA today. Behind the front, temperatures have been cool with
many locations only reaching the mid-60s by 2 pm. Ahead of the
front, namely in southeast Missouri, temperatures and dewpoints are
much higher. This has resulted in increased instability in this
area, with mean SBCAPE values of up to 2500 J/kg this afternoon. A
series of vorticity maxima entering southwest Missouri is providing
upper level ascent for convective initiation along the 925 front.
This band of scattered thunderstorms will move northeast into the
southern CWA through the afternoon.
Thunderstorms are expected to line the upper front and lift
northward through the area this afternoon. Another round will
enter southeast Missouri this evening with the arrival of
additional upper level forcing in this area. Most thunderstorms
associated with both rounds will remain sub-severe. For the few
that are able to become severe, damaging winds will be the primary
threat.
The larger overall threat with the showers and thunderstorms moving
through tonight will be the potential for heavy rain leading to
flash flooding. Although the first two rounds of showers and
thunderstorms will be capable of producing locally heavy rainfall,
the majority of the heavy rain will be associated with a third round
of more widespread showers moving through after midnight.
Conditions will be conducive for heavy rainfall this evening.
Precipitable water values will be upwards of 1.75 inches exceeding
the climatological 97.5th percentile. RAP soundings in southeast
Missouri and southern Illinois show warm cloud depths greater than
10 kft, supporting the potential for efficient rainfall. Moisture
convergence along the 850 front extending through southeast Missouri
and southwest Illinois will be strong as well. With these
ingredients in place, there is high confidence in heavy rainfall
falling in a corridor extending from Crawford-Reynolds counties in
Missouri to Fayette-Marion counties in Illinois. HREF members have
been closing in on this axis in recent model runs. Its LPMM shows
rainfall amounts of 2-4 inches in these locations, which seems
reasonable given the environmental conditions. Although there is
high confidence in a corridor of heavy rainfall in this general
area, wavering in the low-level boundary could shift this axis north
or south.
Showers will be exiting to the east by 18z tomorrow as upper level
forcing leaves. Stratus will persist through the morning, clearing
from north to south through the afternoon and evening. Because the
northern CWA will have the influence of insolation, highs tomorrow
will be able to reach the low 70s in these areas, whereas a large
portion of the rest of the CWA will be confined to the upper 60s.
Jaja
.LONG TERM... (Wednesday through Next Monday)
Issued at 241 PM CDT Mon May 15 2023
A backdoor cold front will enter the CWA Tuesday night into
Wednesday morning, but the passage is expected to be dry. The only
impact of the front will be a weak temperature gradient over the CWA
on Wednesday, with warmer temperatures to the west (ahead of) the
front and cooler temperatures in the east (behind). These will
likely all be around average, with average temperatures expected
through Friday.
The influence of surface high pressure centered over the Great Lakes
will keep the Mid-Mississippi Valley dry and quiet for Wednesday and
Thursday. On Thursday night, low-level moisture and warm air
advection will increase ahead of the next cold front. Guidance
varies concerning the timing of the frontal passage, with models
showing time of arrival anytime from Friday morning to Friday night.
The timing of the front will impact the chance for thunderstorms in
this timeframe. A faster passage will eat into the amount of
instability that can accumulate ahead of the front. A Friday night
passage could preclude the potential for stronger thunderstorms as
it avoids peak heating. We'll continue to monitor the potential for
thunderstorms over the coming issuances.
There's high confidence in the front knocking temperatures below
average for the weekend, though not unpleasantly so. The NBM 25th to
75th interquartile range stays narrow through early next week as
temperatures moderate.
Jaja
&&
.AVIATION... (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 122 PM CDT Mon May 15 2023
SLOW LIFTING OF STRATUS WILL CONTINUE THROUGH THE AFTERNOON AND
EVENING WITH IMPROVEMENT TO VFR FLIGHT CONDITIONS AT ST. LOUIS METRO
TERMINALS, BUT CONFIDENCE IS LOWER IN THIS ACHIEVEMENT AT KCOU AND
KJEF. WAVES OF SCATTERED SHOWERS, WITH BRIEF PERIODS OF MVFR
VISIBILITIES AND PERHAPS A THUNDERSTORM, SHOULD CONTINUE TO MOVE
NORTHEASTWARD THROUGH KCOU AND KJEF THROUGH AFTERNOON. A PASSING
SHOWER CANNOT BE RULED OUT AT THE OTHER TERMINALS AS WELL.
OVERNIGHT/EARLY TUESDAY MORNING, FLIGHT CONDITIONS SHOULD
DETERIORATE ONCE AGAIN AS A SHOWERS/RAIN REDEVELOP AND SPREAD
NORTHEASTWARD INTO THE REGION ALONG WITH REDUCTION OF FLIGHT
CONDITIONS TO MVFR AND IFR. A RUMBLE OF THUNDER AND PERIODS OF
HEAVIER RAIN ARE POSSIBLE AT ST. LOUIS METRO TERMINALS, BUT AT THIS
TIME APPEAR MOST LIKELY TO REMAIN JUST TO THE SOUTH. ALTHOUGH LIGHT
SHOWERS ARE LIKELY TO REACH KUIN AS WELL, CONFIDENCE IS LOW THAT ANY
REDUCTION OF FLIGHT CONDITIONS BELOW VFR WILL TAKE PLACE. SHOWERS
SHOULD TAPER TUESDAY MORNING FROM WEST TO EAST, FOLLOWED BY LIFTING
CEILINGS AND THE BEGINNING OF A GRADUAL IMPROVEMENT IN FLIGHT
CONDITIONS.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 9 PM CDT this evening through Tuesday morning
for Franklin MO-Jefferson MO-Saint Louis City MO-Saint
Louis MO.
Flood Watch through Tuesday morning for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Washington MO.
IL...Flood Watch from 9 PM CDT this evening through Tuesday morning
for Bond IL-Clinton IL-Fayette IL-Madison IL-Marion IL-
Monroe IL-Randolph IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, May 15, 2:50 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 250 PM CDT Mon May 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 250 PM CDT Mon May 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance for thunderstorms primarily along and south of I-70 tonight. There is the potential for heavy rainfall and localized flooding tonight along and south of I-44 in Missouri and I-70 in Illinois. See the flood watch for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The flood watch continues into tomorrow morning due to the potential for heavy rain and flooding. Another chance of thunderstorms exists across the area Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
In the hours before
Local storm report, May 15, 12:35 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 PM CDT MON MAY 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 3 NNW FREEBURG 38.47N 89.92W
05/14/2023 ST. CLAIR IL PUBLIC
DELAYED REPORT. PHOTOS ON TWITTER SHOW A
TREE SPLIT NEAR ITS BASE LEANING ON A HOUSE.
TIME ESTIMATED FROM RADAR.
&&
AEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:18 AM CDT | River Flood Warning | LSX | Reynolds | 52 hr |
| May 15, 2:07 PM CDT | Flood Watch | LSX | Crawford, Franklin, Iron, Jefferson, Madison, Reynolds and 5 more | 16 hr |
| May 15, 3:22 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 19 min |
| May 15, 3:51 PM CDT | Areal Flood Advisory | LSX | Reynolds | 3 hr |
| May 15, 4:51 PM CDT | Areal Flood Advisory | LSX | Reynolds | 100 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.